Sitagliptin in glutamic acid decarboxylase antibody-positive diabetes mellitus.
Kandasamy N., Lennox G., Annamalai AK., Maguire G., Adler AI.
OBJECTIVE: To describe a case illustrating the use of sitagliptin, an inhibitor of dipeptidyl-peptidase-4 (DPP-4), in anti-glutamic acid decarboxylase antibody-positive diabetes mellitus in association with a rare ataxic variant of stiff person syndrome. METHODS: We present our experience with use of the DPP-4 inhibitor sitagliptin for management of autoimmune diabetes in a elderly woman and highlight the association of diabetes with other autoimmune conditions. RESULTS: A 68-year-old Japanese woman presented with poorly controlled "type 2" diabetes mellitus, cerebral palsy, cerebellar ataxia, and hypothyroidism. She complained of stiffness and spasms, which had resulted in multiple falls and immobility. Antidiabetic medications included gliclazide, rosiglitazone, and acarbose; various insulins had been tried but discontinued because they worsened her stiffness and spasms. Her hemoglobin A1c values remained above 9% despite maximal doses of the aforementioned orally administered hypoglycemic agents. After sitagliptin therapy was initiated, her hemoglobin A1c level decreased from 9.3% (78 mmol/mol) to 7.3% (56 mmol/mol) in 5 months. Investigations confirmed the presence of an ataxic variant of stiff person syndrome. On repeated testing 18 months later, her anti-glutamic acid decarboxylase antibody levels had declined by more than 85%. CONCLUSION: Apart from the well-known mechanism of an increase in glucagonlike peptide-1, sitagliptin may exert its glucose-lowering effect by other mechanisms in patients with autoimmune diabetes. Further studies should be undertaken to address the effectiveness of DPP-4 inhibitors in non-type 2 diabetes.